— -- The rising cost of EpiPens has driven some families to search for ways to save money on the expensive devices. Online tutorials that teach people how to make their own EpiPens have been watched by tens of thousands, but experts warn that using a homemade injector could be dangerous.
While these devices are a seemingly low-cost solution for those with allergies, allergists point out there are a host of other issues with making a DIY epi-injector. Among these risks are potentially dangerous effects of wrong dosage, reliability of a DIY device and risks of non-sterile handling of the device.
EpiPens are by far the most popular ephinephrine autoinjector on the market, but the cost for a two-pack has risen dramatically. In 2009, a two-pack of EpiPens cost $100, but today it costs approximately $600, according to medical literature and various pharmacies.
However, Dr. Lolita McDavid, pediatrician and medical director of child advocacy and protection at University Hospitals Rainbow Babies & Children’s Hospital, said even as a trained physician she would never use a DIY epi-injector on a family member.
"There's a lot of problems with it," she told ABC News today. McDavid pointed out that in one video online the instructor didn't even sterilize the vial before filling the syringe, meaning it could possibly cause infection if used.
"I can't imagine a school would allow a parent to bring that in for their kids," said McDavid. She pointed out that for these devices, patients would have to prefill the syringe, which could be dangerous if they over or underfill the syringe with the wrong dose of medication. Additionally, to prep the DIY epi-injector a person would have to pre-calibrate the injector so that the needle reaches a specific point in the muscle about 11 to 15 millimeters deep. A miscalculation could mean injecting the drug into a dangerous area like a vein.
"This is a serious drug, you can die," McDavid said of epinephrine. "[Overdose] symptoms include worsened breathing trouble sudden numbness or weakness on one side of the body, buzzing in the ears, confusion and shortness of breath."
It can also cause extremely high blood pressure, which can be dangerous for a patient.
Dr. Scott Sicherer, Elliot and Roslyn Jaffe professor of pediatrics, allergy and immunology at the Icahn School of Medicine at Mount Sinai, said in a previous interview that technically parents could use a syringe and vial of epinephrine to stop an anaphylactic reaction, but that it was better to leave that up to medical professionals.
"We know in emergency situation it can be hard to draw up, there might be problems with under-dosing or overdosing and it’s not practical for most people," he said. "It is hard to do that and expect people to do that in an emergency situation."
"Price and access exist in a balance, and we believe we have struck that balance," Mylan CEO Heather Bresch said at the hearing, explaining that, under Mylan, access to the EpiPen product had expanded dramatically. The company announced this month it will offer a generic version of the drug for $300 and said it has given away 700,000 EpiPens to schools for free.